Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 54, NWS Mobile, AL

January 24, 1997Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 24, 1997, 10:38 PM CST for Baldwin County, Alabama. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 1997, 10:38 PM CST (04:38 UTC)
Expired
Jan 24, 1997, 11:45 PM CST
In force
67 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 24, 4:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1997-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1997-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2070 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 250438 RRA
SVRMOB
ALC003-250545-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1038 PM CST FRI JAN 24 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...SOUTHERN BALDWIN COUNTY
 
AT 1038 PM CST MOBILE DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM
REDEVLPING IN THE SOUTH PART OF BALDWIN COUNTY NEAR GULF SHORES. THE
STORM WAS MOVING EAST NORTHEAST AT 35 MPH. THE GREATEST THREAT FROM THIS
STORM WILL BE LARGE HAIL.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 3:00 PM CST, 7 hours 38 minutes earlier.

Area forecast discussion, Jan 24, 3:00 PM CST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CST FRI JAN 23 1997

WV LOOP SHOWS SIGNIFICANT MID LEVEL S/WAVE HAS DEVELOPED FROM
SOUTHEAST MS SOUTHWEST INTO THE GULF WITH KMOB RADAR LOOP SHOWING
TOPS ALREADY TO 30 KFT IN SOUTHEAST MS WITH CELLS DEVELOPING IN
SOUTHWEST AL.  SUBSIDENCE FROM PRIOR SQUALL LINE PASSAGE HAS ALLOWED
SURFACE TEMPS TO WARM...CURRENTLY RANGING FROM 76 AT MEI TO 70 AT MOB
WITH STRONG MOISTURE CONVERGENCE SPREADING FROM SOUTHEAST MS INTO
EXTREME SOUTHWEST AL.  ATMOSPHERE IS RAPIDLY RE-DESTABLIZING WITH
ADAP CURRENTLY SHOWING LI'S RANGING FROM -2 TO -7 OVER CWA.
APPROACHING H5 TROF AND POOL OF COLD H5 TEMPS DOWN TO -18C WITH LOW
LEVEL THERMAL RIDGE WITH ALLOW FOR CONTINUING DESTABLIZATION THROUGH
THE LATE EVENING HOURS...WHICH IS ALREADY INDICATED IN CURRENT RADAR
TREND AND IR SAT LOOP.  WITH APPROACH OF SFC-H85 TROF LOW LEVEL
DIRECTIONAL SHEAR DECREASES...BUT WITH MAINTAINED 30-35KT LOW LEVEL
JET...MILD SHEAR VALUES WILL BE SUFFICIENT TO MAINTAIN AT LEAST A
LARGE HAIL THREAT THROUGH THE LATE EVENING HOURS ESPECIALLY WITH DRY
AIR REMAINING IN PLACE ABOVE H7 AND GOOD INSTABILITY.  THINK SPC
MODERATE RISK LOOKS GOOD FOR THIS EVENING...AND EXPECT THREAT TO
CONTINUE UP UNTIL FROPA AS IR AND WV LOOPS SHOW YET ANOTHER
DEVELOPING LINE OVER SW LA.

MOB 52/63/36/61 6000         PNS 55/67/38/63 6000
DTS 57/66/40/60 6000         EVR 48/60/30/60 5000 29

In the hours before

Local storm report, Jan 24, 10:03 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1000 PM CST FRI JAN 24 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0803 PM    FAIRHOPE                  AL   .75 INCH HAIL
01/24/97   BALDWIN

0815 PM    BELLEFONTAINE             AL
01/24/97   MOBILE                         LIGHTNING STRUCK A HOUSE
                                          ON FOWL RIVER. HOUSE WAS
                                          HEAVILY DAMAGED BY FIRE.

0915 PM    WARRINGTON                FL   1.75 INCH HAIL
01/24/97   ESCAMBIA

0925 PM    DAUPHIN IS                AL   .75 INCH HAIL
01/24/97   MOBILE                         DIME SIZE HAIL WAS
                                          REPORTED ALONG DAUPHIN
                                          ISLAND BETWEEN 925 AND 935
                                          PM.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 6:27 PM CSTSevere Thunderstorm WarningMOBBaldwin63 min
Jan 24, 6:38 PM CSTSevere Thunderstorm WarningMOBMobile67 min
Jan 24, 7:26 PM CSTSevere Thunderstorm WarningMOBBaldwin64 min
Jan 24, 7:42 PM CSTSevere Thunderstorm WarningMOBMobile63 min
Jan 24, 7:59 PM CSTSevere Thunderstorm WarningMOBCovington31 min
Jan 24, 8:28 PM CSTSevere Thunderstorm WarningMOBBaldwin62 min
Jan 24, 8:35 PM CSTSevere Thunderstorm WarningMOBMobile55 min
Jan 24, 9:29 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.